Case Report, Clin Oncol Case Rep Vol: 4 Issue: 9
Gynecomastia in Patients with Well-Differentiated Neuroendocrine Tumors Receiving Temozolomide: A Case Series and Narrative Review
Temozolomide (TEM) is an alkylating agent active in several neoplasms. Its safety profile has never been linked to gynecomastia or hormonal imbalances before. We described a case series of neuroendocrine tumors (NETs) patients treated with TEM-based chemotherapy at our Institute, over the 2020, that developed uncommon adverse events. Among the 10 selected NET patients, six reported a hypertrophy of the breast gland at breast ultrasound (BUS) (1 female and 5 males), two were symptomatic (enlargement and pain) and 4 (all male) asymptomatic with a monolateral gynecomastia. Median time to develop gynecomastia was 6 months (1-21). Normal prolactin levels were observed in all the patients. All male patients showed low testosterone levels, two had high Follicle Stimulating Hormone and two also had high estradiol levels. The female patient showed permanently high estradiol levels, polymenorrhea and a 6 cm right ovarian cyst at the transvaginal ultrasound over the TEM-based treatment, but, at the time of TEM interruption, normal menstrual function was restored, breast enlargement and pain regressed, and the ovarian cyst was undetectable.
Temozolomide seemed to determine a hormonal imbalance that might have an important clinical impact on daily activities and quality of life. Further prospective studies are needed to explore this correlation.